Wyoming, 2022Hail and Damaging Winds in Wyoming, May 28, 2022
May 28, 2022 · NWS UNR · 7 events in 2 counties and zones
A line of severe thunderstorms developed over portions of central Campbell County and tracked northeast through much of Crook County. The storms mostly produced wind gusts over 70 mph, but were also accompanied by small hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms developed over portions of central Campbell County and tracked northeast through much of Crook County. The storms mostly produced wind gusts over 70 mph, but were also accompanied by small hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 28, 12:01 PM MST, 2 hours 9 minutes earlier.
Area forecast discussion, May 28, 12:01 PM MST, 2 hours 9 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
101 PM MDT Sat May 28 2022
.DISCUSSION...(This Evening Through Saturday)
Issued at 1257 PM MDT Sat May 28 2022
Water vapor shows evolving upper trof over the western CONUS, with a
strong jet streak over the Great Basin and distinct short wave over
southeastern ID/northern UT. At the surface, low is deepening across
eastern WY along old frontal boundary, with e/se boundary layer flow
across our area. Temps are generally in the 70s to lower 80s early
this afternoon with rather abundant mid/high clouds.
CAMs remain quite consistent developing a line of storms by mid
afternoon across northeast WY along the surface low/inverted trof
where MLCAPE will be in the 500-1000J/kg range with enhanced
shear along the trof. Line of storms will then sweep
east/northeast into far western SD by late afternoon and central
SD by early evening. While there is some potential for large hail,
the greatest threat will be from straight line winds with several
bowing segments likely along the line of storms. Storms should
quickly exit our far eastern zones by mid evening.
Main upper low will take shape over southern ID/northern UT on
Sunday. The day will likely start out dry in wake of today's storms,
but tail end of front will begin lifting northeast across far
eastern WY in the afternoon, with additional convection likely by
mid/late afternoon in our southwestern zones. Rather widespread
convection will likely lift northeast across our zones Sunday night
as robust wave ejects from developing upper low. Best chance for
severe storms Sunday afternoon/evening likely east of our forecast
area, but there could be some from southwestern into central SD
closer to the frontal boundary. Highs should range from the 60s
in northeast WY and the Black Hills to the 80s in south central
SD.
For Monday, models have continued their southeast shift of the main
upper which is now expected to lift through central SD. This would
spell more widespread precip for our area, along with cooler and
windy conditions. Some upslope enhanced precip in the northern Black
Hills and northern/eastern foothills also a possibility. At this
time, thermal profiles look warm enough for liquid in the Black
Hills, although a mix with snow not out of the question at the
highest elevations.
Main low/trough shifts east for Tuesday although a few residual
showers possible given cyclonic flow aloft. Cool and windy
conditions likely. Mid week looks mainly dry with a gradual warming
trend. There could be another wave that bring precip for late week
but model consistently is poor.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1144 AM MDT Sat May 28 2022
Unsettled conditions will persist through much of the TAF period
as a deep trough supports increasing chances for thunderstorms
today as well as deteriorating flight conds, to IFR, tonight
across northeastern Wyoming. Isolated to scattered MVFR conditions
will also be possible in thunderstorms this afternoon and evening
as a line of storms moves through the region.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&
DISCUSSION...Johnson
AVIATION...Dye
Hazardous weather outlook, May 28, 10:02 AM MST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1102 AM MDT Sat May 28 2022
SDZ001-002-012>014-024>026-028-029-072>074-WYZ054>058-071-291300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Southern Black Hills-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1102 AM MDT Sat May 28 2022
This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.
.DAY ONE...This Afternoon and Tonight
There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. The
primary hazard will be damaging wind gusts up to 70 mph, but hail
is also a possibility.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
An unsettled pattern will continue to bring daily chances for
showers and thunderstorms across the area through early next
week. However, widespread severe weather is not anticipated.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ027-030>032-041>044-046-047-049-291300-
Southern Foot Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
1102 AM MDT Sat May 28 2022 /1202 PM CDT Sat May 28 2022/
This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.
.DAY ONE...This Afternoon and Tonight
There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. The
primary hazard will be damaging wind gusts up to 70 mph, but hail
is also a possibility.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
On Sunday, there is a risk for strong to severe thunderstorms
during the afternoon and evening, with the best chances across
southwestern and south central South Dakota. Primary hazards
include large hail and strong wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Special weather statement, May 28, 1:51 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
251 PM MDT Sat May 28 2022
WYZ054-055-282130-
Northern Campbell WY-Southern Campbell WY-
251 PM MDT Sat May 28 2022
...A strong thunderstorm will impact portions of central Campbell
County through 330 PM MDT...
At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Savageton, or 16 miles northwest of Wright, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Camplex Event Facility.
This includes Interstate 90 in Wyoming between Mile Markers 111 and
138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Wyoming.
&&
LAT...LON 4451 10562 4419 10508 4417 10508 4375 10570
4385 10595
TIME...MOT...LOC 2051Z 220DEG 40KT 4394 10570
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DyeThunderstorm Wind, Campbell
- When
- May 28, 2:10 PM MST
- Where
- Campbell County, 9.98 mi SSE of Gillette
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.150, -105.450
Part of a neighbor's tin roof blew into the spotter's yard.
Thunderstorm Wind, Campbell
- When
- May 28, 2:15 PM MST
- Where
- Campbell County, 6 mi SSE of Gillette
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.210, -105.454
Wind gusts were estimated at 60 mph.
Thunderstorm Wind, Campbell
- When
- May 28, 2:15 PM MST to 2:30 PM MST
- Where
- Campbell County, 10.5 mi SW of Gillette
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.170, -105.630
Thunderstorm Wind, Crook
- When
- May 28, 2:52 PM MST
- Where
- Crook County, 10.06 mi SE of Keyhole Reservoir
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.290, -104.620
Hail, Crook
- When
- May 28, 3:20 PM MST
- Where
- Crook County, 1 mi NNE of Hulett
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.693, -104.592
Thunderstorm Wind, Crook
- When
- May 28, 3:20 PM MST
- Where
- Crook County, 1 mi NNE of Hulett
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.693, -104.592
Wind gusts were estimated at 60 mph.
Thunderstorm Wind, Crook
- When
- May 28, 3:25 PM MST
- Where
- Crook County, 15.33 mi N of Hulett
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.900, -104.560
Marble sized hail also fell with the storm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in North Carolina, May 28, 20221 death · 2 events
- Hail and Damaging Winds in South Dakota, May 28 to 29, 2022$142,000 · 2.5 in hail · 25 events
- High Wind in California, May 28 to 29, 202265 kt wind · 11 events
- Damaging Winds in South Dakota, May 28, 202265 kt wind · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 28, 202250 kt wind · 6 events
- High Wind in Texas, May 28, 202265 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, May 28, 20221 in hail · 5 events
- Damaging Winds in Nevada, May 28 to 29, 202253 kt wind · 4 events
- High Wind in California, May 28 to 30, 202267 kt wind · 3 events
- High Wind in New Mexico, May 28, 202252 kt wind · 2 events
- Strong Wind in Oregon, May 28, 2022$1,000 · 2 events
- High Wind in Texas, May 28, 202259 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020208, 1020209, 1020210, 1020212, 1020213, 1020215, 1020216.